Thunderstorm Wind, Butte
- When
- July 4, 7:35 PM MST
- Where
- Butte County, 7 mi WSW of Hoover
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.071, -103.403
A strong thunderstorm briefly became severe over northern Butte County, producing a 61 mph wind gust west of Hoover.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A strong thunderstorm briefly became severe over northern Butte County, producing a 61 mph wind gust west of Hoover.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 4, 4:33 PM MST, 3 hours 2 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 533 PM MDT Sun Jul 4 2021 .DISCUSSION...(This Evening Through Sunday) Issued at 136 PM MDT Sun Jul 4 2021 Main fcst challenge this afternoon revolves around TRW chances for this evening...and thunderstorm chances Monday afternoon/overnight. Currently watervapor imagery shows embedded shortwave rounding top of 500hpa ridge...sparking convection over Bighorns in WY at 18Z. This will be the main driver for convection to move into WY portion of CWA later this afternoon/evening and then into W/NW SD evening/overnight. With little seen for moisture recovery ahead of this wave along with limited shear, not overly concerned with a big severe threat. Won't rule out a few pennies or G50 with a more robust storm however. Additionally...typically Black Hills convection beginning to fire with clearing skies behind weak front dropping south. Again, with limited support to work with, these should be diurnally driven and not pose much threat, but will bring welcome rain. Attention then turns toward Monday/Monday night ahead of more robust wave that can now be seen moving up backside of 500hpa ridge through wrn NV into SW ID. By Monday aftn 850hpa dwpts temps recover to +16C across wrn SD...with pwats by 00z Tuesday AOA 2". At the sfc, trough approaches from the west during the afternoon. CAPE values are forecast to increase from 1000-2000 j/kg with modest amounts of shear ahead of 500hpa & 700hpa shortwave trofs. New Day2 outlook went to SLGT risk over area but will leave out any mention of severe in grids for now as HWOUNR product highlighted this risk. More important is the chances for widespread rain that would be welcomed by all. Once this system gets past, appears to cool down only for a day or two, then 500hpa heights begin to climb with 850hpa highs pushing back into the mid to upper 20s by the end of the week. There are minor chances for TSRA as weak waves round the ridge but nothing that really garners attention. && .AVIATION...(For the 00Z TAFS Through 00Z Monday Evening) Issued At 533 PM MDT Sun Jul 4 2021 VFR conditions will prevail in most locations through the TAF period. Several rounds of SHRA/TSRA are expected from now thru tomorrow afternoon. This activity will extend mainly from northeastern WY thru northwestern SD tonight, with more widespread activity area-wide tomorrow afternoon. Localized MVFR/IFR conditions cannot be ruled out in the heavier downpours, with some gusts over 40 kt also possible. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Hintz AVIATION...Sherburn
Hazardous Weather Outlook National Weather Service Rapid City SD 531 AM MDT Sun Jul 4 2021 SDZ001-002-012-013-024>031-041-072>074-WYZ054>058-071-051300- Harding-Perkins-Butte-Northern Meade Co Plains- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 531 AM MDT Sun Jul 4 2021 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated thunderstorms are expected to develop across much of the area this afternoon and evening. The risk for severe thunderstorms is low, but a stronger storm would produce small hail and gusty winds. The grassland fire danger index will be in the high category this afternoon across the northwest into west central South Dakota plains. .DAYS TWO THROUGH SEVEN...Monday through Saturday A cold front and upper level system moving across the area later Monday into Tuesday morning is expected to bring numerous showers and thunderstorms to the area. A few storms could be strong to severe Monday afternoon into Monday evening, with hail and strong wind gusts the main threats. Heavy rainfall will accompany the stronger storms as well, with many areas likely seeing some beneficial rainfall. The grassland fire danger index is expected to be in the high category Monday afternoon across the northwest and west central South Dakota plains. There is a slight chance for thunderstorms across much of the area on Tuesday. Severe thunderstorms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ014-032-042>044-046-047-049-051300- Ziebach-Haakon-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- 531 AM MDT Sun Jul 4 2021 /631 AM CDT Sun Jul 4 2021/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight The grassland fire danger index will be in the high category this afternoon across much of the west central South Dakota plains. .DAYS TWO THROUGH SEVEN...Monday through Saturday A cold front and upper level system moving across the area later Monday into Tuesday morning is expected to bring numerous showers and thunderstorms to the area. A few storms could be strong Monday evening with small hail and gusty winds. Heavy rainfall will accompany the stronger storms as well, with many areas likely seeing some beneficial rainfall. The grassland fire danger index is expected to be in the high category Monday afternoon across the west central South Dakota plains. There is a chance for thunderstorms across the area on Tuesday. Severe thunderstorms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 506 PM MDT Sun Jul 4 2021 WYZ054-056-042330- Northern Campbell WY-Western Crook WY- 506 PM MDT Sun Jul 4 2021 ...STRONG THUNDERSTORMS OVER NORTHEASTERN CAMPBELL AND WESTERN CROOK COUNTIES... At 506 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 3 miles southwest of Rockypoint to near Rozet. Movement was east at 25 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Moorcroft, Oshoto, Rozet and Rockypoint. This includes Interstate 90 in Wyoming between Mile Markers 138 and 154. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek safe shelter inside a building or vehicle until this storm has passed. && LAT...LON 4497 10492 4421 10495 4421 10528 4494 10524 TIME...MOT...LOC 2306Z 271DEG 20KT 4487 10516 4430 10518 JC
Special Weather Statement National Weather Service Rapid City SD 534 PM MDT Sun Jul 4 2021 WYZ054>058-071-050200- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- Including the cities of Gillette, Wright, Moorcroft, Hulett, Sundance, Aladdin, Beulah, Four Corners, Newcastle, Upton, and Colony 534 PM MDT Sun Jul 4 2021 ...GUSTY WINDS FROM THUNDERSTORMS THIS EVENING... Scattered thunderstorms will move across northeast Wyoming this evening. Gusty winds will be possible with any storms. However, some of the stronger storms will be capable of producing wind gusts over 50 mph as well as pea size hail. JC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
826 PM MDT SUN JUL 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM TSTM WND GST 1 N BUFFALO 45.60N 103.55W
07/04/2021 M56 MPH HARDING SD ASOS
&&
JCSpecial Weather Statement
National Weather Service Rapid City SD
828 PM MDT Sun Jul 4 2021
SDZ001-012-050300-
Butte SD-Harding SD-
828 PM MDT Sun Jul 4 2021
...STRONG THUNDERSTORM OVER SOUTHEASTERN HARDING AND NORTH CENTRAL
BUTTE COUNTIES...
At 828 PM MDT, Doppler radar was tracking a strong thunderstorm over
Redig, or 22 miles south of Buffalo, moving east at 40 mph.
Pea size hail and wind gusts up to 55 mph will be possible with this
storm.
Locations impacted include...
Castle Rock, Hoover, Redig, Sheep Buttes, Haystack Buttes, Crow
Buttes, East Short Pines and southern Slim Buttes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek safe shelter inside a building or vehicle until this storm has
passed.
&&
LAT...LON 4536 10295 4534 10296 4492 10339 4514 10384
4550 10359
TIME...MOT...LOC 0228Z 288DEG 37KT 4526 10352
JCThe Rapid City radar (KUDX), 115 km away, was scanning. The volume nearest the first event began at 02:36 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963382.